After 17 Years on HIV Meds, It's Still Hard to Gain Weight

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

Jim Delaney
Jim Delaney

I started meds back in 1996. They really did a number on my body. I was never sick from HIV; I volunteered for an HIV protocol. It was a triple combo; 3TC was one the other ones did not make it past the study. One was eight pills, three times a day; just the smell of that made me lose my cookies. I was working at the time and my coworker came in every day with a box of doughnuts and a bucket for me.

When I started meds my weight was 198 pounds; when I stopped working I was at 130. That was after almost a year of meds.

Some 17 years later I am at 150 pounds; it's hard to gain weight. Still looks like I have wasting syndrome. I get strange looks, people keep their distance, but I am still here and that is what counts.

Tested positive in 1985; to all those health care workers who said I could have only three years left: Well, HELLO!

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to editor@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.